A lot can happen when you take more than the usual or recommended dose of a drug. Sometimes, you could experience mild symptoms like loss of coordination. But in extreme cases, you may end up with severe, harmful symptoms or even death. This is called an overdose.
Usually, your body’s metabolism can get rid of the substance, neutralizing the harmful effects. But if the drug level exceeds the threshold that your body can metabolize, the drug’s side effects can harm you physically and mentally.
An overdose happens when you take a toxic amount of a medicine or drug. It can be intentional or accidental:
According to the Centers for Disease Control, there have been 841,000 drug overdose deaths since 1999.
In 2019 alone, 70,630 overdose deaths happened in the US. Of this number, about 70% involved an opioid, mainly synthetic opioids. Cocaine, on the other hand, accounted for 15,000 overdose deaths in the US in 2017. The misuse of and addiction to opioids is a crisis that affects public health.
The most recent data by the Centers for Disease Control and Prevention reveals that about 100,306 people died from a drug overdose in the US during the 12 months ending April 2021.
An overdose is a medical emergency that needs immediate medical attention. Seek medical advice if you exhibit the following symptoms after taking a drug, alcohol, or a combination of both. You can also call 911 for urgent cases.
With that in mind, let’s look at what happens to your body when you overdose.
What happens to your body when you overdose?
When you overdose, chances are you won’t be aware of what’s happening. However, those around you will spot some or all of the symptoms discussed above. Usually, that’s because of how the drugs interact with your body.
When you overdose on opioids, your body temperature, heart rate, and breathing may drop to dangerously low levels, causing suffocation, heart attack, or brain damage. Your veins may collapse and suppress the normal flow of blood throughout the body. You may also find it hard to spit or swallow because of the suppression of the gag reflex.
Opioid overdose may disrupt the normal functioning of receptors between the heart and brain, leading to slow heart rate or no heart rate at all. Slow breathing translates to low oxygen levels and abnormal heart rhythms.
Opioids may also limit oxygen flow to the brain and cause permanent brain damage within four minutes of oxygen deprivation. They may cause seizures that further damage the brain. In extreme cases, this damage can leave you paralyzed and unable to speak.
Overdosing on stimulants or overamping causes the opposite symptoms to overdosing on opioids. Patients experience chest pain, passing out, irregular breathing, racing heart, sweating, feeling hot, high blood pressure, weakness, shaking, or stroke. Overdosing to cocaine is particularly bad and can cause stroke or heart attack.
Other things that might happen when you overdose:
There are different treatments for a drug overdose. Your doctor will determine the right one for you based on the type of drugs involved and symptoms. They may:
You’ll need to see a doctor for a follow-up to ensure no delayed injuries to any body organ. If it was an intentional overdose, follow-up also ensures that there are systems in place to prevent a recurrence.
Once a deliberate overdose is managed and you are out of immediate medical danger, you’ll need psychiatric care. You may also be considered for a mental health evaluation. Getting support for mental or substance abuse problems can be helpful.
If it’s a child, they’ll need help dealing with the trauma and learning from the mistake. A follow-up can reduce anxiety and educate the child and the parent.
Keep all medications in a safe and secure place to prevent accidental overdose. In case it’s an unintentional, illicit drug overdose, it’s best to get away from access to the drugs to prevent the problem from recurring.
If it’s an intentional overdose, you’ll need to address the underlying problem fast. Addiction treatment can help reverse the effects of substance abuse and get you on the path to recovery.